9+ potential side effects of too much magnesium
The fourth most prevalent mineral in the body, magnesium is integral in healthy nerve, bone and muscle function. Because so many bodily processes require large amounts of magnesium, it is uncommon to find an overabundance of it in the blood when simply absorbed through food.
However, exceedance of magnesium’s recommended intake, which varies based on age and gender, can cause side effects, especially when absorbed through supplements. These symptoms can indicate magnesium toxicity.
Magnesium can help relieve stomach indigestion from acid reflux, but too much of it can do just the opposite. Some may experience stomach cramps, nausea and vomiting as a result.
Because magnesium helps muscles relax, including those of the digestive tract, it is an ingredient found in many laxatives. In excess, it can cause diarrhea, especially in a stomach not used to magnesium supplements.
Magnesium is known to calm the nervous system, regulate melatonin and promote mental relaxation. Naturally, excessive amounts of the mineral can cause fatigue and drowsiness.
Magnesium has been used as a natural remedy for helping those with hypertension, or high blood pressure. However, an overabundance of the mineral can also cause hypotension, or blood pressure that is too low.
The kidneys help regulate magnesium levels. Kidneys that are overworked while ridding the body of excessive magnesium can suffer liver damage, especially when medications containing magnesium are also a factor.
The body can signal an allergic reaction to magnesium by way of a red, flushed face and skin. This can include feelings of warmth or tingling.
Said to help alleviate asthma symptoms, magnesium is often used alongside medications in severe asthma attacks. However, too much magnesium can also cause breathing difficulties, suggesting the presence of serious issues.
A person severely allergic to magnesium can experience anaphylaxis. According to Livestrong, symptoms can include swelling in the face, lips, tongue and mouth, mental confusion, dizziness and a pale appearance.
Though rare, it is possible for an overdose of magnesium to lead to death. This is typically the result of severe complications caused by magnesium, such as anaphylaxis, renal failure and cardiac arrest.